Florida, 2013Lightning Strike in Florida, September 7, 2013
September 7, 2013 · NWS MFL · 1 event in 1 county or zone
A surface trough north of Lake Okeechobee combined with local sea breezes to trigger scattered thunderstorms across southwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough north of Lake Okeechobee combined with local sea breezes to trigger scattered thunderstorms across southwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 7, 1:44 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 7, 1:44 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
244 PM EDT SAT SEP 7 2013
.SHORT TERM...
A TROUGH OF LOW PRESSURE OVER CENTRAL FLORIDA WILL CONTINUE TO
MOVE SLOWLY SOUTH TO LAKE OKEECHOBEE BY THIS EVENING...AND REMAIN
NEARLY STATIONARY TONIGHT INTO SUNDAY. THIS WILL KEEP A VERY LIGHT
NORTHEAST STEERING FLOW OVER SOUTH FLORIDA THIS AFTERNOON...BEFORE
GOING CLOSE TO NO STEERING FLOW TONIGHT INTO SUNDAY.
SO THE SHOWERS AND THUNDERSTORMS OVER THE NORTHERN AREAS OF SOUTH
FLORIDA EARLY THIS AFTERNOON WILL DRIFT TO THE SOUTHWEST THROUGH
THE AFTERNOON HOURS BEFORE DISSIPATING THIS EVENING. THESE SHOWERS
AND THUNDERSTORMS WILL ALSO LEAVE AN OUTFLOW BOUNDARY OVER THE
EAST COAST METRO AREAS TONIGHT WHICH COULD HELP TO GENERATE SOME
SHOWERS AND EVEN A FEW STORMS LATE TONIGHT INTO EARLY SUNDAY
MORNING. THEREFORE...THE POPS WILL REMAIN IN THE SCATTERED TO
LIKELY RANGE FOR THIS AFTERNOON OVER THE NORTHERN AREAS TAPERING
DOWN TO LOW END SCATTERED OVER THE SOUTHERN AREAS. THE POPS WILL
THEN DROP TO A SLIGHT 10 PERCENT FOR OVER MOST OF THE AREA FOR
LATE TONIGHT...EXCEPT 20 TO 30 PERCENT OVER THE EAST COAST METRO
AREAS.
WITH NO STEERING FLOW ON SUNDAY OVER SOUTH FLORIDA...THE SHOWERS
AND THUNDERSTORMS WILL MOVE VERY SLOWLY INLAND AS THE WEST AND
EAST COAST SEA BREEZES PUSHES INLAND SLOWLY. SO WILL UP THE POPS
OVER THE AREA FOR SUNDAY TO SCATTERED FOR THE METRO AREAS TO
LIKELY OVER THE INTERIOR AREAS.
THERE COULD ALSO BE SOME FOG OVER THE INTERIOR AND WEST COAST
METRO AREAS LATE TONIGHT AND AGAIN LATE SUNDAY NIGHT...AS THE
WINDS WILL BE CALM ALONG WITH THE LOW LEVEL MOISTURE IN PLACE. SO
WILL ADDED PATCHY FOG FOR THE INTERIOR AND WEST COAST METRO AREAS
FOR LATE TONIGHT AND AGAIN LATE SUNDAY NIGHT.
THE TROUGH OF LOW PRESSURE OVER LAKE OKEECHOBEE WILL THEN WASH OUT
ON MONDAY...AS HIGH PRESSURE STARTS TO BUILD BACK INTO CENTRAL
FLORIDA FROM THE WESTERN ATLANTIC WATERS. THIS WILL ALLOW FOR THE
STEERING FLOW TO BECOME A LITTLE BIT MORE EASTERLY ON MONDAY...AND
ALLOW EAST COAST SEA BREEZE TO PUSH INLAND A LITTLE BIT QUICKER.
SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS ON MONDAY WILL
BE MORE OVER THE INTERIOR AND WEST COAST METRO AREAS.
.LONG TERM...
THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO CENTRAL
FLORIDA MIDDLE TO END OF NEXT WEEK DEEPENING THE EASTERLY WIND FLOW
OVER SOUTH FLORIDA. SO THE BEST AREAS THAT WILL SEE THE SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD BE OVER THE INTERIOR AND WEST
COAST METRO AREAS EACH DAY.
&&
.AVIATION...
A WEAK TROUGH HAS ENHANCED THE INSTABILITY OVER SOUTH FLORIDA,
BRINGING NUMEROUS CONVECTIVE SHOWERS AND THUNDERSTORMS. THIS HAS
MADE FOR A TRICKY AVIATION FORECAST. FOR NOW, HAVE KEPT MOST OF
THE ACTIVITY IN THE NORTHERN AREAS, NEAR KPBI AND KFXE, THEN BRING
IT A LITTLE FURTHER SOUTH MID AFTERNOON. ALSO, THE GULF SHOULD
BEGIN TO DEVELOP CONVECTION NEAR KAPF IN THE NEXT COUPLE OF HOURS.
MODELS ARE INDICATING THAT THIS MORNINGS ACTIVITY MAY INHIBIT
CONVECTION FURTHER SOUTH, AT KMIA AND KTMB. SO FOR NOW, JUST HAVE
VCSH AT THOSE SITES. HOWEVER, CONDITIONS COULD CHANGE AND EVEN
THOSE SITES MAY NEED VCTS ADDED THIS AFTERNOON. CONVECTION ALONG
THE ATLANTIC COAST SHOULD MOVE OFF INTO THE INTERIOR PORTIONS,
AWAY FORM THE TAF SITES, AROUND 00Z. TOMORROW COULD SEE ANOTHER
ROUND OF AFTERNOON CONVECTION.
&&
.MARINE...
THE WINDS WILL BE NORTHEAST AT 10 KNOTS OR LESS OVER ALL OF THE
LOCAL WATERS OF SOUTH FLORIDA THROUGH MONDAY...BEFORE SWINGING TO
A EASTERLY DIRECTION AND INCREASING TO AROUND 15 KNOTS MIDDLE OF
NEXT WEEK. THIS WILL ALLOW FOR THE SEAS TO REMAIN AT OR BELOW 2
FEET IN BOTH THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA THROUGH
MONDAY...BEFORE SLOWLY INCREASING TO 2 TO 4 FEET IN THE ATLANTIC
WATERS OF SOUTH FLORIDA BY MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 73 88 75 88 / 40 50 30 30
FORT LAUDERDALE 76 88 77 88 / 40 40 20 30
MIAMI 75 89 76 89 / 40 50 30 40
NAPLES 72 90 73 92 / 40 40 20 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...13/SI
Hazardous weather outlook, Sep 7, 2:30 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT SAT SEP 7 2013
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
080515-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
330 PM EDT SAT SEP 7 2013
...SCATTERED/LOCALLY NUMEROUS THUNDERSTORMS THROUGH THIS EVENING...
...LOCALIZED URBAN FLOODING POSSIBLE. MAIN CONCERN SOUTHWEST FLORIDA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS FOR THE ATLANTIC
BEACHES TODAY.
THUNDERSTORMS: SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE
POSSIBLE THROUGH THIS EVENING. THE INTERIOR SECTIONS SHOULD BE
MOST AFFECTED. FREQUENT LIGHTNING IS POSSIBLE.
WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS ALL
SOUTH FLORIDA WATERS TODAY.
WIND: THUNDERSTORM WIND GUSTS OF UP TO 30 TO 40 MILE PER HOUR WILL
BE POSSIBLE THIS EVENING.
FLOODING: STORM MOTION IS EXPECTED TO BE SLOW, AND WITH ANY
LOCALLY HEAVY RAINFALL LOCALIZED URBAN TYPE FLOODING WILL BE POSSIBLE
IN ISOLATED AREAS THIS EVENING. GREATEST CONCERN IS ACROSS METRO SECTIONS
OF NAPLES DUE TO THE HEAVY RAINS YESTERDAY. ANY ADDITIONAL HEAVY
RAINS TODAY WILL LEAD TO URBAN TYPE FLOODING WITH THE POTENTIAL FOR
WATER THREATENING A FEW HOMES OR FLOODING CARS IN HARDEST HIT AREAS IF
THE THREAT MATERIALIZES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE FOCUSED OVER THE
INTERIOR INTO EARLY NEXT WEEK. FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE THE GREATEST THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Sep 7, 1:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT SAT SEP 7 2013
FLZ067-071830-
INLAND PALM BEACH COUNTY FL
217 PM EDT SAT SEP 7 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...
* UNTIL 230 PM EDT
* AT 217 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BELLE GLADE...AND MOVING
WEST AT 20 MPH.
* THE STORM WILL AFFECT...
BELLE GLADE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2682 8051 2664 8052 2664 8082 2671 8082
2671 8078 2669 8075 2670 8073 2677 8075
2678 8073 2675 8071 2676 8069 2681 8070
2683 8068
TIME...MOT...LOC 1818Z 092DEG 19KT 2673 8062
SISpecial weather statement, Sep 7, 1:21 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT SAT SEP 7 2013
FLZ067-068-071830-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
221 PM EDT SAT SEP 7 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL PALM BEACH
COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 230 PM EDT
* AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF WELLINGTON...AND MOVING NORTH
AT 15 MPH.
THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2676 8038 2677 8019 2657 8023 2657 8028
TIME...MOT...LOC 1821Z 172DEG 15KT 2660 8027
SI
Special weather statement, Sep 7, 1:37 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT SAT SEP 7 2013
FLZ067-071845-
INLAND PALM BEACH COUNTY FL
237 PM EDT SAT SEP 7 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...
* UNTIL 245 PM EDT
* AT 236 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF BELLE GLADE...AND MOVING WEST
AT 15 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2681 8063 2667 8064 2666 8085 2673 8085
2671 8081 2671 8078 2669 8074 2672 8073
2677 8075 2678 8073 2675 8071 2676 8069
2681 8070 2682 8069
TIME...MOT...LOC 1837Z 091DEG 11KT 2675 8068
SISpecial weather statement, Sep 7, 1:45 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT SAT SEP 7 2013
FLZ067-071900-
INLAND PALM BEACH COUNTY FL
245 PM EDT SAT SEP 7 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...
* UNTIL 300 PM EDT
* AT 242 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI...AND MOVING NORTH AT
5 MPH.
* THE STORM WILL AFFECT...
LION COUNTRY SAFARI...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2684 8046 2684 8024 2663 8027 2663 8043
TIME...MOT...LOC 1845Z 179DEG 4KT 2672 8035
SI
Lightning, Collier
- When
- September 7, 3:45 PM EST
- Where
- Collier County, 3.06 mi N of Vanderbilt Beach
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 26.314, -81.820
Lightning struck a home on Greenfield Court and caused a fire which damaged most of the roof. The time of the lightning strike was estimated based on archived radar and lightning data. Fire officials were called to the home at 523 PM, about 45 minutes after the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Dakota, September 7 to 8, 2013$200,000 · 2 events
- Hail and Damaging Winds in South Dakota, September 7, 2013$37,000 · 2.5 in hail · 12 events
- Damaging Winds in Wyoming, September 7, 2013$50,000 · 57 kt wind · 3 events
- Flash Flooding in California, September 7, 2013$35,000 · 2 events
- Flash Flooding and Hail in Montana, September 7, 20131.75 in hail · 26 events
- Flash Flood and Dust Storm in California, September 7, 2013$30,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, September 7, 2013$7,000 · 2 in hail · 11 events
- Flash Flood and Heavy Rain in Arizona, September 7, 20132 events
- Damaging Winds in Wisconsin, September 7, 201352 kt wind · 2 events
- Hail and Damaging Wind in North Dakota, September 7, 20131 in hail · 2 events
- Hail in South Dakota, September 7, 2013$5,000 · 1.5 in hail · 2 events
- Damaging Winds in Wyoming, September 7, 201352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472951.